Alert archive / New Mexico / Winter Storm Warnings in 2013

Winter Storm Warning 20, NWS Albuquerque, NM

February 19, 2013

NWS Albuquerque, NM issued this winter storm warning at Feb 19, 2013, 4:03 PM MST. It took effect at Feb 20, 2013, 6:00 AM MST. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2013, 4:03 PM MST (23:03 UTC)
In effect from
Feb 20, 2013, 6:00 AM MST
Expired
Feb 21, 2013, 9:44 AM MST
In force
28 hr
Issued by
NWS Albuquerque, NM

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this winter storm warning went out at Feb 19, 3:21 PM MST, 42 minutes earlier.

Area forecast discussion, Feb 19, 3:21 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
321 PM MST TUE FEB 19 2013

.DISCUSSION...
LAST TWO HOURS OF SURFACE OBS AND THE CIRA DERIVED PWAT VALUES SHOW
SOME OF THE STRONGEST MOISTURE ADVECTION THIS FORECASTER HAS SEEN IN
A LONG TIME. DEWPOINT VALUES ACROSS SOUTHERN NM ROSE FROM THE SINGLE
DIGITS INTO THE 30S AND LOW 40S BTWN 15Z AND 21Z. SOUTH TO SOUTHWEST
FLOW USHERING IN THIS MOISTURE WILL SPREAD ACROSS NM TONIGHT...THUS
OVERNIGHT LOWS WILL BE SIGNIFICANTLY WARMER THAN THE PAST SEVERAL.
12Z/18Z BUFKIT PROFILES AND LATEST RUC SOLUTION SHOWING BIG TIME TOP
DOWN MOISTENING THIS EVENING LEADING TO A LOW CLOUD LAYER WITH LIGHT
RAIN SHOWERS AND DRIZZLE ACROSS MUCH OF THE EAST. HAVE RAISED POPS
IN THIS AREA CONSIDERABLY. THIS DEEP SURGE OF LOW LEVEL MOISTURE IS
IN RESPONSE TO A DEEPER 534DM H5 LOW OVER CENTRAL CALIFORNIA DIGGING
CONTINUOUSLY FARTHER SOUTH EACH RUN...THUS BACKING LOW LEVEL WIND
FIELDS MORE EFFICIENTLY.

WITH THIS TRACK AND DEEPER MOISTURE HAVE ESSENTIALLY INCREASED POPS
ALL AREAS. ACCORDINGLY THE 700-500MB LAYER WIND FIELDS HAVE SHIFTED
MORE INTO SOUTHERN NM INCREASING CONFIDENCE THAT HIGH WIND SPEEDS
WILL NOT IMPACT OUR REGION. THE SUITE OF HI RES MODEL SOLUTIONS AND
THE FOCUS FOR DYNAMICS ON THE LATEST MODEL SOLUTIONS HAVE INCREASED
CONFIDENCE ENOUGH TO UPGRADE THE WINTER STORM WATCH TO A WARNING FOR
ALL MT ZONES AND CONVERT TO ADVISORY FOR A FEW OTHERS. ALSO ADDED
THE SANGRE DE CRISTO MTS TO THE WARNING. THE MAIN IMPACT PERIOD FOR
MOIST UPSLOPE COLD ADVECTIVE WESTERLY FLOW WILL BE WEDNESDAY NIGHT
INTO THURSDAY...SO THAT SEGMENT WILL BE VALID FOR SLIGHTLY LONGER.
TEMPS WILL TAKE A NOSE DIVE WEDNESDAY AFTERNOON FROM WEST TO EAST...
WITH A FEW AREAS OUT WEST SEEING HIGHS IN THE MORNING.

WE SHOULD NOT FORGOT THAT MOIST INSTABILITY ALONG THE PACIFIC COLD
FRONTAL BNDRY WILL BE SUFFICIENT TO GENERATE A LINE OF STORMS OVER
THE FAR EASTERN PLAINS LATE WEDNESDAY AFT. BLOWING DUST WILL BE AN
ISSUE BEHIND THIS FRONT FOR THE PECOS AND LOWER RIO GRANDE VALLEY
AREAS. DID REMOVE MOST OF THE BLOWING SNOW WORDING FOR THE NORTH
AND WEST AS AGAIN THE WINDS APPEAR STRONGEST MUCH FARTHER SOUTH.

A SECONDARY WAVE WILL SLIDE OVER THE AREA THURSDAY/FRIDAY WITH WEAK
FORCING AND SLIGHTLY MORE COLD ADVECTION. THIS FEATURE WILL FOCUS
THE ACTION MAINLY ON THE HIGHER TERRAIN WHERE MOISTURE FROM THE
FIRST SYSTEM IS SQUEEZED OUT. A BRIEF BREAK WILL SLIDE OVER LATE
FRIDAY/SATURDAY...BEFORE ANOTHER WIND BAG ARRIVES SUNDAY. MODELS
JUST KEEP IT COMING NEXT WEEK WITH ANOTHER POTENTIAL STORM TUESDAY.

GUYER

&&

.FIRE WEATHER...
A STRING OF WEATHER SYSTEMS WILL CROSS THE FORECAST AREA WEDNESDAY
THROUGH MONDAY. THERE WILL BE SOME FIRE WEATHER CONCERNS EAST OF THE
CENTRAL MOUNTAINS SATURDAY...MONDAY AND ESPECIALLY SUNDAY.

THE FIRST STORM IN THE SERIES WILL PROBABLY PRODUCE THE MOST
PRECIPITATION AND THE STRONGEST WINDS. MODELS KEEP NUDGING THIS
SYSTEM FURTHER SOUTH WITH EACH RUN...AND THE LOW PRESSURE CENTER IS
NOW EXPECTED TO PASS EASTWARD FROM QUEMADO TO TUCUMCARI WEDNESDAY
THROUGH WEDNESDAY NIGHT. THE POTENTIAL EXISTS FOR SEVERAL INCHES OF
SNOW BY THURSDAY MORNING ACROSS THE NORTHERN AND WESTERN
MOUNTAINS...WITH A FEW INCHES TO POSSIBLY A HALF FOOT AT LOWER
ELEVATIONS OF THE WEST CENTRAL AND NORTHWEST PLATEAU AND LIGHTER
AMOUNTS IN THE UPPER RIO GRANDE VALLEY. FARTHER SOUTH AND EAST THE
MAIN WEATHER CONCERN WILL BE WIND. THE POLAR JET STREAM WILL CROSS
SOUTHERN NM ON WEDNESDAY...THEN A STRONG SURFACE LOW IN THE LEE OF
THE SOUTHERN CO ROCKIES WILL KEEP THE PRESSURE GRADIENT TIGHT AND
WINDS STRONG ACROSS EASTERN NM WEDNESDAY NIGHT THROUGH THURSDAY.
GUSTS UP TO 50 MPH ARE EXPECTED FROM AROUND SOCORRO TO AROUND GRAN
QUIVIRA DURING EARLY AFTERNOON WEDNESDAY...THEN THESE STRONG WINDS
SHOULD SPREAD NORTHEASTWARD ALONG THE EAST SLOPES OF THE CENTRAL AND
SOUTHERN SANGRE DE CRISTO MOUNTAINS DURING THE LATE AFTERNOON AND
NIGHT. A COLD FRONT WILL ALSO CROSS FROM THE WEST WEDNESDAY AND
WEDNESDAY NIGHT...WITH MECHANICAL MIXING HELPING TO KEEP WINDS GOING
THROUGH THE NIGHT IN THE EAST.

IN THE WAKE OF THE COLD FRONT...HIGH TEMPERATURES THURSDAY WILL FALL
A FEW TO 8 DEGREES BELOW WEDNESDAYS READINGS. THE SURFACE PRESSURE
GRADIENT WILL REMAIN TIGHT IN THE EAST. WIND GUSTS TO 50 MPH ARE
EXPECTED TO CONTINUE FROM CLINES CORNERS TO SUMNER LAKE UNTIL SUNSET
THURSDAY EVENING. JUST AS THE FIRST UPPER LOW EXITS THURSDAY
MORNING...A TRAILING UPPER TROUGH WILL DIVE SOUTHEASTWARD THROUGH
THE FORECAST AREA THURSDAY AFTERNOON THROUGH FRIDAY. THIS WILL CAUSE
SNOW SHOWERS TO LINGER...BUT THIS SYSTEM WILL BE SIGNIFICANTLY
DRIER. THERE MAY BE A FEW INCHES OF ADDITIONAL SNOW ACCUMULATION IN
THE NORTHERN AND POSSIBLY THE WESTERN MOUNTAINS. HIGH TEMPERATURES
THURSDAY AND FRIDAY WILL VARY FROM 5 TO 20 DEGREES BELOW NORMAL.

THE AREA WILL BE BETWEEN STORM SYSTEMS SATURDAY. WEAK RIDGING WILL
PRODUCE TEMPERATURES 8 TO 15 DEGREES WARMER THAN FRIDAYS READINGS.
WEST WINDS WILL BECOME BREEZY TO WINDY AGAIN IN THE LEE OF THE
CENTRAL MOUNTAINS DUE TO A STRONG SURFACE LEE TROUGH AND
STRENGTHENING WINDS ALOFT AHEAD OF THE NEXT WEATHER SYSTEM. POCKETS
OF MINIMUM HUMIDITIES IN THE LOWER TEENS SHOULD RESULT IN AN HOUR OR
TWO OF CRITICAL FIRE WEATHER CONDITIONS ON THE EAST CENTRAL PLAINS.

A MORE CRITICAL FIRE WEATHER PATTERN MAY DEVELOP FOR NM SUNDAY AS AN
UPPER TROUGH STRENGTHENS INTO A CLOSED UPPER LOW WHILE PASSING
EASTWARD OVER CO AND/OR NORTHERN NM. THIS WILL STEER A STRONG POLAR
JET STREAK OVER THE SOUTHERN ROCKIES WHILE DRIVING A COLD FRONT
SOUTHWARD THROUGH NM. NW WIND GUSTS MAY PEAK AROUND 50 MPH FROM THE
SANDIA AND MANZANO MOUNTAINS EASTWARD ONTO THE EAST CENTRAL PLAINS.
MUCH OF THIS AREA MAY EXPERIENCE SEVERAL HOURS OF CRITICAL FIRE
WEATHER CONDITIONS. MODELS DISAGREE ON HOW FAR SOUTH THE UPPER LOW
WILL CROSS. IF IT DROPS AS FAR SOUTH AS NORTHERN NM...THEN THE
NORTHERN AND WESTERN MOUNTAINS COULD RECEIVE A FEW TO SEVERAL
ADDITIONAL INCHES OF SNOW BY MONDAY MORNING. MONDAY SHOULD SEE HIGH
TEMPERATURES ROUGHLY 6 TO 16 DEGREES BELOW NORMAL. AFTER AN EXTENDED
PERIOD OF GOOD TO EXCELLENT VENTILATION...MAX VENT RATES MONDAY MAY
NOT GET OUT OF THE POOR CATEGORY IN MANY LOWER ELEVATION
LOCATIONS.

44

&&

.AVIATION...
18Z TAF CYCLE
SOUTHERLY FLOW WILL STRENGTHEN OVER NM TODAY AND PERSIST THROUGH
TONIGHT AS AN UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES FROM THE
WEST. LOW LEVEL MOISTURE ADVECTION SHOULD CAUSE LOW CLOUDS TO
OVERSPREAD MUCH OF THE E CENTRAL AND SE PLAINS DURING THE
EVENING...BEFORE PUSHING INTO NE AREAS AFTER MIDNIGHT AND
POSSIBLY OVER KSAF WITH A SE CANYON WIND TOWARD SUNRISE. THERE IS ONLY
ABOUT 50 PERCENT CONFIDENCE THAT LOW CLOUDS WILL REACH KSAF. THE MVFR
AND IFR LOW CLOUDS MAY BE ACCOMPANIED BY LOCALLY DENSE FOG E OF
THE CENTRAL MTN CHAIN TONIGHT...BUT PERSISTENT WINDS SHOULD KEEP
THE FOG AT BAY IN MANY LOCATIONS. ISOLD -SHRA MAY ALSO DEVELOP
ACROSS THE E CENTRAL AND SE PLAINS OVERNIGHT...WHILE ISOLD TO SCT
-SHSN FAVOR LOCATIONS ALONG AND W OF THE CONTDVD. PCPN WILL BECOME
MORE WDSPR OVER W AND N AREAS WEDNESDAY AS A COLD FRONT CROSSES
THE NM/AZ BORDER. AHEAD OF THE FRONT...WINDS WILL SHIFT OUT OF THE
SW AND STRENGTHEN WITH GUSTS 30 TO 45 KT AS THE POLAR JET MOVES
OHD. A FEW TS WILL ALSO BE POSSIBLE ACROSS THE E CENTRAL AND NE
PLAINS WEDNESDAY AFTN.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  29  42  26  42 /  10  80  60  20
DULCE...........................  19  38  17  38 /  20  80  70  30
CUBA............................  25  40  18  39 /   5  60  80  30
GALLUP..........................  27  40  20  43 /  10  70  60  20
EL MORRO........................  22  37  15  32 /  10  80  80  30
GRANTS..........................  23  43  17  42 /   5  40  60  10
QUEMADO.........................  26  38  17  36 /  20  70  60  20
GLENWOOD........................  26  39  15  40 /   5  60  60   5
CHAMA...........................  22  34  15  32 /  30  80  80  40
LOS ALAMOS......................  30  41  22  38 /   5  30  70  20
PECOS...........................  29  41  20  35 /  20  20  60  20
CERRO/QUESTA....................  17  38  16  35 /   5  30  70  20
RED RIVER.......................  20  31  13  30 /  20  60  80  40
ANGEL FIRE......................  18  36  12  29 /  10  50  70  30
TAOS............................  25  41  21  38 /   5  30  70  20
MORA............................  26  40  19  37 /  20  30  60  20
ESPANOLA........................  30  47  24  45 /   5  10  60  10
SANTA FE........................  31  42  21  38 /  10  20  70  20
SANTA FE AIRPORT................  32  46  22  42 /   5  20  60  10
ALBUQUERQUE FOOTHILLS...........  34  46  24  44 /   5  10  50   5
ALBUQUERQUE HEIGHTS.............  36  49  26  46 /   5  10  40   5
ALBUQUERQUE VALLEY..............  36  51  25  49 /   5  10  40   5
ALBUQUERQUE WEST MESA...........  35  50  25  50 /   5  10  40   5
LOS LUNAS.......................  34  51  24  49 /   5  10  30   5
RIO RANCHO......................  35  49  25  47 /   5  10  40   5
SOCORRO.........................  33  53  26  54 /   5   5  30   5
SANDIA PARK/CEDAR CREST.........  32  43  22  43 /  20  30  60  20
TIJERAS.........................  33  45  24  46 /   5  20  60  10
MORIARTY/ESTANCIA...............  32  46  21  41 /  20  10  60  10
CLINES CORNERS..................  31  42  21  39 /  30  20  50  10
GRAN QUIVIRA....................  33  44  21  42 /  20  10  40  10
CARRIZOZO.......................  33  49  23  45 /  10  10  30   5
RUIDOSO.........................  32  43  21  38 /  30  20  50  10
CAPULIN.........................  28  42  22  31 /  30  40  60  30
RATON...........................  25  46  23  41 /  20  30  50  20
SPRINGER........................  27  47  24  46 /  20  20  40  20
LAS VEGAS.......................  29  44  20  42 /  30  20  40  10
CLAYTON.........................  32  45  27  39 /  40  30  60  30
ROY.............................  34  47  26  45 /  40  20  40  10
CONCHAS.........................  41  56  32  55 /  40  10  30   5
SANTA ROSA......................  39  56  29  51 /  30   5  20   5
TUCUMCARI.......................  42  56  32  56 /  50  10  30   5
CLOVIS..........................  39  55  29  53 /  40  10  20   5
PORTALES........................  40  57  31  55 /  40  10  20   5
FORT SUMNER.....................  42  62  31  54 /  30   5  20   5
ROSWELL.........................  42  68  33  60 /  40   5  10   5
PICACHO.........................  35  58  27  51 /  30   5  20   5
ELK.............................  34  52  24  46 /  40  10  30   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM WEDNESDAY TO MIDNIGHT MST WEDNESDAY NIGHT
FOR THE FOLLOWING ZONES...NMZ520-524>526-539-540.

WINTER STORM WARNING FROM 6 AM WEDNESDAY TO 6 AM MST THURSDAY FOR
THE FOLLOWING ZONES...NMZ502>506-508>511.

WINTER STORM WARNING FROM 6 AM WEDNESDAY TO NOON MST THURSDAY FOR
THE FOLLOWING ZONES...NMZ512>514.

WINTER WEATHER ADVISORY FROM 6 AM WEDNESDAY TO 6 AM MST THURSDAY
FOR THE FOLLOWING ZONES...NMZ501-507-516.

&&
Hazardous weather outlook, Feb 19, 5:26 AM MST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 AM MST TUE FEB 19 2013

NMZ501>540-201300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
526 AM MST TUE FEB 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEATHER SYSTEM CROSSING NEW MEXICO FROM WEST TO EAST EARLY
WEDNESDAY MORNING THROUGH THURSDAY MORNING MAY PRODUCE SIGNIFICANT
SNOW ACCUMULATIONS FOR WESTERN AND NORTHWESTERN NEW MEXICO. IN
ADDITION...GUSTY WINDS TO 55 MPH MAY PRODUCE POOR VISIBILITIES AT
TIMES IN BLOWING DUST OVER THE EASTERN PLAINS...AND IN BLOWING
SNOW OVER THE WESTERN AND NORTHERN MOUNTAINS. SOME STATE LINE
THUNDERSTORMS ARE POSSIBLE OVER THE EAST WEDNESDAY AFTERNOON.

A SECOND SLOW MOVING WINTRY SYSTEM WILL EXPAND LINGERING SNOW
COVERAGE OVER THE NORTH AND WEST THURSDAY NIGHT THROUGH SATURDAY
MORNING...WITH ANOTHER SYSTEM POSSIBLE SUNDAY NIGHT THROUGH MONDAY
OVER NORTHERN NEW MEXICO. SIGNIFICANT SNOW ACCUMULATIONS OVER THE
HIGH COUNTRY OF NORTHERN AND WESTERN NEW MEXICO ARE POSSIBLE WITH
EACH STORM.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHY

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:46 PM MSTWind AdvisoryABQ26 hr
Feb 19, 4:03 PM MSTWinter Weather AdvisoryABQ42 hr

Nearby

Winter Storm Warnings in New Mexico, 2013Every winter storm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.